Article Text

Download PDFPDF
CASE REPORT
Gemcitabine-induced haemolytic uraemic syndrome in pancreatic adenocarcinoma

Abstract

A woman in her mid-70s with metastatic pancreatic adenocarcinoma presented with fatigue, nausea and bilateral leg swelling, 4 days after an intravenous gemcitabine infusion. Additional examination and laboratory tests showed mild hypertension, low haemoglobin, high lactate dehydrogenase, low platelet count and high serum creatinine. The patient was subsequently diagnosed with haemolytic uraemic syndrome (HUS), and gemcitabine administration was immediately ceased. The patient received a 5-day course of methylprednisolone, with a full recovery being made 10 days after diagnosis. Clinicians should be aware of the rare but serious complication of gemcitabine-induced HUS (GiHUS), as early diagnosis and management, which includes prompt discontinuation of gemcitabine, are crucial in promptly resolving this condition. This case report describes one treatment that can be used for the treatment of GiHUS, while briefly covering some other novel treatments that have been described in other studies.

  • pancreatic cancer
  • chemotherapy
  • gemcitabine
  • haemolytic uraemic syndrome
View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.